Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 169, NWS Sioux Falls, SD

July 7, 2014Murray County, Nobles County, Pipestone County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 7, 2014, 5:29 PM CDT for Murray County, Nobles County, Pipestone County, Minnesota. It was in force for 17 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2014, 5:29 PM CDT (22:29 UTC)
Expired
Jul 7, 2014, 5:46 PM CDT
In force
17 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Murray County, MN, Nobles County, MN, Pipestone County, MN

The radar

The Sioux Falls radar (KFSD), 81 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:32 PM CDTHAIL 0.75Chandler, MN
Jul 7, 5:32 PM CDTHAIL 0.881 Nne Chandler, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

576 
WUUS53 KFSD 072229
SVRFSD
MNC101-105-117-072315-
/O.NEW.KFSD.SV.W.0169.140707T2229Z-140707T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT MON JUL 7 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MURRAY COUNTY IN SOUTHWEST MINNESOTA...
  NORTH CENTRAL NOBLES COUNTY IN SOUTHWEST MINNESOTA...
  SOUTHEASTERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA...

* UNTIL 615 PM CDT

* AT 524 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WOODSTOCK...
  AND MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LAKE WILSON...CHANDLER...WILMONT AND IONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4391 9556 4372 9577 4393 9618 4402 9599
TIME...MOT...LOC 2228Z 297DEG 25KT 4394 9601

HAIL...1.00IN
WIND...60MPH

$$

CHENARD
1 follow-up statement
679 
WWUS53 KFSD 072246
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT MON JUL 7 2014

MNC101-105-117-072256-
/O.CAN.KFSD.SV.W.0169.000000T0000Z-140707T2315Z/
MURRAY MN-NOBLES MN-PIPESTONE MN-
546 PM CDT MON JUL 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIPESTONE...NORTH
CENTRAL NOBLES AND SOUTHWESTERN MURRAY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4391 9556 4372 9577 4393 9618 4402 9599
TIME...MOT...LOC 2246Z 297DEG 25KT 4388 9586

$$

CHENARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:37 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 7, 3:37 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 PM CDT MON JUL 7 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 336 PM CDT MON JUL 7 2014

CONVECTIVE TRENDS THROUGH THE LATER AFTERNOON AND EVENING ARE THE
PRIMARY CONCERN OF THE SHORT TERM. CURRENTLY...THE CWA IS MAINLY
BETWEEN THE BETTER DYNAMIC FORCING TO THE NORTH ASSOCIATED WITH
STRONG MID LEVEL WAVE AND THE BETTER THERMODYNAMIC AIR MASS WHICH
HAS FOR THE MOST PART BEEN FORCED SOUTHWARD BY COOL AIR POOL FROM
EARLIER SOUTHERN SD/NORTHERN NE CONVECTION. STILL REMAINS A FAIR MID
LEVEL INSTABILITY CLOSER TO SOUTHERN CWA...AND SOMEWHAT STRONGER LOW
LEVEL INSTABILITY TO THE NORTH. COLD FRONT ARCING ACROSS EXTREME
NORTHWEST CORNER OF THE CWA WILL BE PUSHED STEADILY SOUTHEAST
THROUGH THE LATE AFTERNOON AND EVENING. CONVERGENCE ZONE IN HIGH
RESOLUTION SOLUTIONS WORKING ACROSS NORTH OF I 90 IS THE PRIMARY
FOCUS OF STRONGER UPDRAFTS MID TO LATE AFTERNOON. PREDOMINANT WEST
TO SOUTHWEST FLOW AT THE LOW LEVELS HAS REDUCED THE LOW LEVEL
SHEAR...AND TO SOME DEGREE THE DEEPER SHEAR. IF ANY SEVERE STORMS TO
OCCUR...AT THIS TIME WOULD LOOK TO FAVOR SOUTHWEST MINNESOTA TOWARD
THE IOWA GREAT LAKES AREA...AND THREAT WOULD BE LIKELY LIMITED TO
SOME MARGINAL SEVERE HAIL AND WIND...WITH A SLIGHTLY GREATER THREAT
JUST NORTH/EAST OF THE CWA.

THE SHOWER AND THUNDER THREAT ENDS FAIRLY QUICKLY DURING THE EVENING
AS WAVE CONTINUES TO SHEAR OFF TO THE NORTHEAST OF THE AREA AND THE
ADDED HELP FROM DIURNAL DESTABILIZATION AND CONVERGENCE WITH
BOUNDARY ALL START TO DWINDLE.

BOUNDARY LAYER MOISTURE LOOKS A BIT TOO HIGH IN THE COUPLE OF MODELS
THAT ACTUALLY PRODUCE SOME HEATING BASED SPRINKLES/LIGHT SHOWERS
ACROSS THE NORTHEAST HALF OF CWA TOMORROW AFTERNOON...AND PREFER TO
KEEP DRY WITH JUST A DIURNAL INCREASE IN CUMULUS. WELL MIXED
ENVIRONMENT AND HAVE PUT HIGHS MID TO HIGH RANGE SUGGESTED BY MODEST
MIXING.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 336 PM CDT MON JUL 7 2014

TUESDAY NIGHT INTO WEDNESDAY MORNING WILL BE QUIET A SEASONALLY COOL
AS A WEAK RIDGE OF HIGH PRESSURE MOVES INTO THE REGION. LOWERED LOWS
A TOUCH AND AIMING FOR MAINLY LOWER TO MID 50S.

WEDNESDAY INTO WEDNESDAY NIGHT WILL SEE GRADUALLY INCREASING
INSTABILITY BUT FOR NOW THE BETTER INSTABILITY AND BETTER CHANCES
FOR THUNDERSTORMS SHOULD REMAIN MAINLY WEST OF INTERSTATE 29. NO
MAJOR THREAT FOR SEVERE THUNDERSTORMS AT THIS TIME.

THURSDAY WILL ONLY SEE A SMALL CHANCE FOR THUNDERSTORMS DURING THE
DAY AS DEEP STRONG SOUTHERLY FLOW DEVELOPS. SHOULD BE QUITE A BIT OF
CLOUD COVER AND INCREASING LOW LEVEL MOISTURE SO WILL AIMING FOR
MAINLY AROUND 80 TO THE MID 80S FOR HIGHS.

IN THE OUTER PERIODS(FRIDAY THROUGH MONDAY)...THE MODELS ARE IN OK
AGREEMENT WITH THE LARGE SCALE BUT DIFFERING QUITE A BIT ON THE
STRENGTH OF THE TROUGH OVER SOUTHERN CANADA EXTENDING INTO THE GREAT
LAKES AREA. A FEW OF THE RUNS OF BROUGHT IN A MUCH DEEPER TROUGH
WHICH SWINGS TEMPERATURES WELL BELOW NORMAL BUT FOR NOW WILL NOT
BUY INTO 850MB TEMPERATURES COOLER THAN 10 DEGREES C. SO BASICALLY
AIMING FOR HIGHS IN THE 80S WITH MID 70S TO LOWER 80S ON MONDAY.
WHILE THERE IS A GOOD CHANCE SHOWER SHOWERS AND THUNDERSTORMS
THURSDAY NIGHT THE REMAINDER OF THE PERIOD SHOULD SEE MAINLY
ISOLATED TO SCATTERED THUNDERSTORMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 116 PM CDT MON JUL 7 2014

LARGE COLD POOL SPREADING THROUGH THE LOWER MISSOURI VALLEY WILL
LIMIT SHORT TERM POTENTIAL FOR ADDITIONAL CONVECTIVE DEVELOPMENT.
MOST ACTIVITY IS EXPECTED TO DEVELOP ALONG AND EAST OF A KHON TO
KFSD TO KSLB LINE...WITH ADDITIONAL STORMS THROUGH THE MISSOURI
VALLEY. CEILINGS SHOULD BE LARGELY VFR OUTSIDE SOME SHORT
DURATION MVFR CONDITIONS WITHIN SCATTERED TO NUMEROUS THUNDERSTORMS
THIS AFTERNOON TO EARLY EVENING. SOME NORTHWESTERLY WIND GUSTS MAY
APPROACH 25 KNOTS BY LATER MORNING TUESDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHAPMAN
LONG TERM...08
AVIATION...CHAPMAN
Hazardous weather outlook, Jul 7, 11:39 AM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT MON JUL 7 2014

NEZ013-SDZ038-039-050-052>071-081645-
DIXON-BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-CLAY-UNION-
1139 AM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH EARLY THIS EVENING.
WHILE SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...A FEW STORMS
MAY PRODUCE UP TO PENNY SIZE HAIL AND WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT MAINLY WEST OF
A LINE FROM DE SMET SOUTH DAKOTA TO SIOUX CITY IOWA. AT THIS
TIME...SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT NEEDED TODAY OR TONIGHT.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ040-081645-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DAKOTA-BROOKINGS-
1139 AM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND EAST CENTRAL
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BECOME MORE PREVALENT BY EARLY TO MID
AFTERNOON FROM EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA...
DEVELOPING SOUTHEAST INTO NORTHWEST IOWA DURING THE AFTERNOON AND
EARLY EVENING. A FEW STORMS THIS AFTERNOON AND EARLY EVENING COULD
PRODUCE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS UP TO 60 MPH. THE
THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE AREA AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS LATER WEDNESDAY NIGHT AS FAR
EAST AS A LINE FROM BROOKINGS SOUTH DAKOTA TO STORM LAKE IOWA...
THEN ACROSS MOST OF THE AREA ON THURSDAY. AT THIS TIME...SEVERE
STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 1 PM CDT.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.